Vein, Vein Go Away

Question

Dear Dr, I am a 28yrs old male and have successfully been on HAART for 2yrs (combivir and Sustiva)and my viral load is undetectable with a rising CD4. I feel great and have no side effects other than fatigue. My problem is that even before I started HAART I began to notice Vericose Veins in my calf and now every time I look they seem to be more pronounced. My Grandmother and Mother both have protruding veins and I was under the impression that they are hereditary. Is that true? Or could my HAART meds be speeding up thier appearence? I am trying not to be to (vain) but they are really starting to bother me and I am becoming paranoid about thier appearance. A little advice PLEASE. Thanks so much JJH Pittsburgh

Answer

Thanks for your question, JJH.

Varicose veins are not associated with HIV nor its medications. It's important to distinguish varicosities from prominent, normal veins. The later condition is caused by the loss of fat in the arms and leges, something we call lipoatrophy. The former is described by tortuous (or very curvy) veins and can be caused by a number of generally mild conditions and is quite common in the general (not HIV+) population, as was the case with your mother and grandmother.

If you have difficulty with varicose veins, I'd let your doctor know-- there are some surgical procedures that can improve their appearance. Good luck and thanks for reading. BY